Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A note on local change of diffeomorphism


Author: Mikiya Masuda
Journal: Trans. Amer. Math. Soc. 316 (1989), 555-566
MSC: Primary 57R50
DOI: https://doi.org/10.1090/S0002-9947-1989-0979960-6
MathSciNet review: 979960
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ D(M)$ be the group of pseudo-isotopy classes of orientation preserving diffeomorphisms of a compact manifold $ M$ which restrict to the identity on $ \partial M$. If a compact manifold $ N$ of the same dimension as $ M$ is embedded in $ M$, then extending maps in $ D(N)$ as the identity on the exterior of $ N$ defines a homomorphism $ E:D(N) \to D(M)$. We ask if the kernel of $ E$ is finite and show that this is the case for special cases.


References [Enhancements On Off] (What's this?)

  • [AS] M. F. Atiyah and I. M. Singer, The index of elliptic operators. III, Ann. of Math. 87 (1968), 546-604. MR 0236952 (38:5245)
  • [BH] A. Borel and F. Hirzebruch, Characteristic classes and homogeneous spaces. I, Amer. J. Math. 80 (1958), 459-538. MR 0102800 (21:1586)
  • [B] W. Browder, Diffeomorphisms of $ 1$-connected manifolds, Trans. Amer. Math. Soc. 128 (1967), 155-163. MR 0212816 (35:3681)
  • [BP] W. Browder and T. Petrie, Diffeomorphisms of manifolds and semi-free actions on homotopy spheres, Bull. Amer. Math. Soc. 77 (1971), 160-163. MR 0273636 (42:8513)
  • [C] J. Cerf, La stratification naturelle des espaces de fonctions différentiables réelles et le théorème de la pseudo-isotopie, Inst. Hautes Études Sci. Publ. Math. 39 (1970). MR 0292089 (45:1176)
  • [KM] M. Kervaire and J. Milnor, Groups of homotopy spheres. I, Ann. of Math. 77 (1963), 504-537. MR 0148075 (26:5584)
  • [L] J. Levine, Self-equivalences of $ {S^r} \times {S^k}$, Trans. Amer. Math. Soc. 143 (1969), 523-543. MR 0248848 (40:2098)
  • [P] T. Petrie, The Atiyah-Singer invariant, the Wall groups $ {L_n}(\pi ,1)$, and the function $ (t{e^x} + 1)/(t{e^x} - 1)$, Ann. of Math. 92 (1970), 174-187. MR 0319216 (47:7761)
  • [S] S. Sasao, The homotopy of $ \operatorname{Map} ({\mathbf{C}}{P^m},{\mathbf{C}}{P^n})$, J. London Math. Soc. 8 (1974), 193-197. MR 0346783 (49:11507)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57R50

Retrieve articles in all journals with MSC: 57R50


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1989-0979960-6
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society